Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Charleston, SC

May 1, 2004Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 1, 2004, 3:20 PM EDT for Liberty County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 3:20 PM EDT (19:20 UTC)
Expired
May 1, 2004, 4:00 PM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Liberty County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS52 KCHS 011920
SVRCHS
GAC179-012000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIBERTY COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 400 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 6 MILES NORTHWEST OF HINESVILLE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HINESVILLE...
  FLEMINGTON...
  FORT STEWART AND MCINTOSH...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3200 8169 3188 8175 3176 8146 3191 8140

$$

PY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 20 minutes earlier.

Area forecast discussion, May 1, 3:00 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT SAT MAY 1 2004

.SHORT TERM...WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS OVER
NORTHEASTERN SC CONTINUES TO MOVE TO THE NE THIS AFTERNOON. SLIGHTLY
DRIER AIR ACROSS OUR INLAND COUNTIES HAS ALLOWED THE ATMOSPHERE TO
DESTABILIZE QUITE A BIT...WITH SHOWERS AND THUNDERSTORMS EXPECTED TO
CONTINUE THROUGH THE EVENING HOURS. THE MID-LEVEL DRY AIR CURRENTLY
OVER AL/GA WILL MOVE OVER OUR AREA OVERNIGHT. WITH THE LACK OF
HEATING AND INSTABILITIY MOST AREAS WILL REMAIN DRY. COULD SEE A FEW
SHOWERS AND THUNDERSTORMS MOVE IN OFF THE WATERS...SO WILL GO WITH
CHANCE POPS ALONG THE COAST. THE NEXT SHORT WAVE WILL APPROACH THE
AREA IN TIME FOR MAX HEATING OF THE DAY TOMORROW...SO WILL CONTINUE
WITH LIKELY POPS FOR SUNDAY AFTERNOON/EVENING. COLD FRONT WILL CROSS
THROUGH THE AREA ON SUNDAY NIGHT/MONDAY MORNING. DECENT
DYNAMICS...LIFT AND DEEP MOISTURE ARE EXPECTED ALONG THE FRONT.
HOWEVER...SINCE IT WILL MOVE THROUGH OVERNIGHT...INSTABILITY WILL BE
LIMITING FACTOR. SO WILL UNDERCUT CATEGORICAL GUIDANCE NUMBERS AND
CONTINUE WITH LIKELY POPS. WITH ALL THE OTHER FACTORS IN PLACE...AND
MORE FLOODING OCCURING ALONG THE FRONT THAN SEVERE WEATHER THIS
AFTERNOON...WILL HAVE TO WATCH FOR THE POSSIBLITY OF MORE HEAVY RAIN
AS THE FRONT MOVES THROUGH.

&&

.LONG TERM...HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ON TUESDAY
AND WEDNESDAY. A DRY FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY
NIGHT. NOTHING MORE THAN A WIND SHIFT AND A FEW CLOUDS ARE EXPECTED
WITH THIS FRONT. ANOTHER AREA OF HIGH PRESSURE WILL BUILD IN BEHIND
THIS FRONT. AS IT DOES SO...HEIGHTS WILL CONTINUE TO INCREASE...AS
WILL LOW LEVEL THICKNESSES AND TEMPERATURES THROUGH NEXT WEEKEND.

&&

.MARINE...SCA CONTINUES OVER THE GA OFFSHORE WITH 6 FT SEAS BEING
REPORTED AT THE SABSOON TOWERS.  GOOD FETCH OF 20 TO 25 KT WINDS
OVER THE GULF STREAM HAS BROUGHT SOME 7-8 FT SWELLS INTO THE FAR
OFFSHORE WATERS OF SC.  THEY ARE AFFECTING THE WATERS AROUND BUOY
41004 BUT THE NORTHWARD MOVEMENT TOWARD THE NC COAST IS KEEPING A
SMALLER SET IN THE NEARSHORE WATERS. PILOT BOAT REPORTING 2-3 FT OFF
THE COAST.  WILL THEREFORE KEEP WITH CAUTION THIS EVENING AS SOME 5
FT SEAS LIKELY OUT BY THE 20NM BOUNDARY.  MODELS ARE FORECASTING
MODERATE S-SW WINDS TOMORROW AHEAD OF THE FRONT...AND ONLY PICK UP
SPEEDS 6-12 HRS PRIOR TO THE FRONTS ARRIVAL.  HAVE INCREASED THE
SEAS ACCORDINGLY IN THE EARLY HOURS OF MONDAY MORNING.  ONCE FRONT
PUSHES THROUGH MON/MON AFT...LOOK FOR OFFSHORE FLOW MON NIGHT BEFORE
N-NE WINDS PREVAIL ON TUE/WED AS SFC RIDGE AXIS HANGS ALONG THE
CAROLINA COAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ374.
SC...NONE.

&&

JR/PY
Hazardous weather outlook, May 1, 5:30 AM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
530 AM EDT SAT MAY 1 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>
045-047>051-011130-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
530 AM EDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.THUNDERSTORMS...AN APPROACHING COLD FRONT ON SUNDAY WILL ENCOUNTER
A WARM AND UNSTABLE AIR MASS OVER GEORGIA AND THE CAROLINAS. A FEW
STORMS MAY BECOME STRONG TO SEVERE SUNDAY AFTERNOON AND EVENING.
REFER TO THE DAY 2 CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION
CENTER.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, May 1, 1:28 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
128 PM EDT SAT MAY 1 2004

SCZ042-047-011815-
HAMPTON-INLAND JASPER-
128 PM EDT SAT MAY 1 2004

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND JASPER COUNTY
THROUGH 215 PM EDT...

AT 128 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF SHIRLEY...OR ABOUT
18 MILES NORTH OF SPRINGFIELD...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BRIGHTON...GARNETT...
FURMAN...NIXVILLE AND GRAYS THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. LOCALLY
HEAVY RAIN UP TO ONE INCH CAN ALSO BE EXPECTED.

RJB
Special weather statement, May 1, 2:36 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
236 PM EDT SAT MAY 1 2004

GAZ114-137-138-011900-
INLAND LIBERTY-LONG-TATTNALL-
236 PM EDT SAT MAY 1 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...TATTNALL COUNTY AND
LIBERTY COUNTY THROUGH 300 PM EDT...

AT 236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 15 MILES SOUTHEAST OF
REIDSVILLE...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TISON...NOBLE...
LYNN...FIVE POINTS...GLENNVILLE...BEARDS CREEK AND WILLIE THROUGH
300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
TORRENTIAL RAINS CAN ALSO BE EXPECTED.

PY
Special weather statement, May 1, 3:14 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
314 PM EDT SAT MAY 1 2004

GAZ137-138-012000-
INLAND LIBERTY-LONG-
314 PM EDT SAT MAY 1 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND LIBERTY COUNTY
THROUGH 400 PM EDT...

AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF GUM
BRANCH...OR ABOUT 8 MILES NORTHWEST OF HINESVILLE...MOVING EAST AT 25
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND GUM BRANCH...ELIM...DONALD...BEARDS CREEK...CREEK ISLAND...
WILDWOOD...MILL CREEK...LIVE OAK...HINESVILLE AND ALLENHURST THROUGH
400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:59 PM EDTFlash Flood WarningCHSMcIntosh120 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.